Winter Weather, Bennington
- When
- March 2, 6:00 AM EST to 7:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A strengthening low pressure system tracked northeast from the southeast coast on Sunday morning, March 1st, to just southeast of Long Island by Monday morning March 2nd. The low then headed northeast into the Canadian maritimes by Tuesday March 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strengthening low pressure system tracked northeast from the southeast coast on Sunday morning, March 1st, to just southeast of Long Island by Monday morning March 2nd. The low then headed northeast into the Canadian maritimes by Tuesday March 3rd.
This storm system spread a swath of moderate snow across the southwest Vermont, beginning early Monday morning, and ending by late Monday afternoon.
Total snowfall accumulations ranged from 4 to 6 inches across Bennington County. This created treacherous travel conditions for the Monday morning commute, and also led to the closings, or delayed openings of some schools and businesses Monday morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 2, 4:16 AM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
416 AM EST MON MAR 2 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL CONTINUE MOVING NORTHEAST...ALONG THE
ATLANTIC SEABOARD TODAY. THIS LOW...IN COMBINATION WITH A STRONG
UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION...WILL PRODUCE
PERIODS OF SNOW TODAY...WITH LOCALLY HEAVY SNOW POSSIBLE ACROSS
PORTIONS OF WESTERN NEW ENGLAND AND THE MID HUDSON VALLEY. WINDY AND
VERY COLD CONDITIONS WILL FOLLOW IN THE WAKE OF THIS SYSTEM FOR
TONIGHT THROUGH WEDNESDAY...ALONG WITH SCATTERED SNOW SHOWERS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 410 AM EST...SNOW HAS HAD A VERY TOUGH TIME PENETRATING NORTH
AND NORTHWEST...INTO THE DEEP LAYERED DRY AIR ACROSS THE CAPITAL
REGION...AND POINTS N/W. THE HEAVIEST BAND OF SNOW THUS FAR HAS
REACHED THE MID HUDSON VALLEY AND NW CT...BUT IS NOW PUSHING E. IT
SEEMS THAT DEEPER CONVECTION...IN ASSOCIATION WITH WHAT APPEARS TO
BE A GRAVITY WAVE RIPPLING NE ACROSS NJ...MAY BE ROBBING SOME
ADDITIONAL MOISTURE FROM ENTRAINING INTO OUR REGION AS WELL. THIS
FIRST BURST OF SNOW IS LARGELY IN ASSOCIATION WITH THE WARM CONVEYOR
BELT ACCOMPANYING THE LARGE STORM SYSTEM...WHICH IS BECOMING
INCREASINGLY SEPERATED FROM THE SHEARING UPPER LEVEL LOW...CURRENTLY
LOCATED E OF THE APPALACHIANS...NEAR THE NC/VA BORDER. AS THIS
SEPARATION INCREASES...THE POTENTIAL COLD CONVEYOR BELT...AND
HEAVIER SNOWFALL WITHIN THE DEFORMATION AREA NEAR AND UNDERNEATH THE
UPPER LEVEL FEATURE...WILL CONTINUE TO WEAKEN IN OVERALL
INTENSITY...ESPECIALLY AS THE AFOREMENTIONED DEEPER LAYER DRY AIR
BECOMES FURTHER ENTRAINED. THUS...THE EXPECTATIONS FOR WIDESPREAD
MODERATE SNOWFALL ACROSS THE REGION HAS DIMINISHED...ALTHOUGH
MODERATE TO HEAVY SNOWFALL IS STILL POSSIBLE ACROSS WESTERN NEW
ENGLAND...INTO THE MID HUDSON VALLEY. FOR THESE REASONS...WE HAVE
CUT BACK ON THE WINTER WEATHER ADVISORIES...LIMITING THEM MAINLY TO
AREAS E OF THE HUDSON RIVER...AND SOUTH INTO THE SE CATSKILLS. AS
FOR THE WARNINGS...WE HAVE KEPT THEM GOING...ALTHOUGH THE
PROBABILITIES FOR SOUTHERN VT REACHING WARNING CRITERIA ALSO APPEARS
TO BE FALLING.
SO...FOR TODAY...WE EXPECT A FEW PERIODS OF LIGHT SNOW TO AFFECT
AREAS MAINLY FROM THE CAPITAL REGION S AND E THROUGH EARLY THIS
MORNING...WITH ONLY A SLIGHT CHC OF LIGHT SNOW OR FLURRIES FURTHER N
AND W. A BRIEF LULL IS POSSIBLE IN THE PRECIP DURING THE MID MORNING
HOURS...BEFORE MORE WIDESPREAD SNOW DEVELOPS WITHIN THE DEVELOPING
DEFORMATION AREA FROM THE APPROACHING MID/UPPER LEVEL SYSTEM FOR
THIS AFTERNOON. IT IS THIS UPPER LEVEL FEATURE THAT SHOULD GIVE MOST
AREAS ACCUMULATING SNOW...WITH GENERALLY 1-3 INCHES FOR AREAS N OF
THE MOHAWK RIVER AND W OF THE HUDSON RIVER...2 TO 4 INCHES CLOSER
TO...AND WITHIN THE CAPITAL REGION...AND AN ADDITIONAL 3 TO 6 WITHIN
THE ADVISORY AREAS E OF THE HUDSON RIVER...WITH PERHAPS AN
ADDITIONAL 4 TO 8 INCHES ACROSS WESTERN NEW ENGLAND...INCLUDING
SOUTHERN VT.
AS FOR TEMPS...MOST MAXES SHOULD OCCUR AROUND 12Z...WITH TEMPS
GENERALLY RANGING FROM THE UPPER TEENS TO LOWER 20S. GIVEN THE
EXTREMELY LOW DEWPOINTS...AS SNOW BEGINS TO FALL...TEMPS SHOULD ALSO
FALL SEVERAL DEGREES WITH THE ONSET OF THE SNOW DUE TO EVAPORATIONAL
COOLING...AND SHOULD THEN HOLD MAINLY IN THE TEENS THROUGH THE DAY
REGIONWIDE. WINDS WILL ALSO INCREASE FROM THE N...MAKING CONDITIONS
FEEL EVEN COLDER.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT...REMNANT UPPER LEVEL ENERGY PIVOTING SE ACROSS REGION
SHOULD HELP TO PRODUCE SCATTERED TO NUMEROUS SNOW SHOWERS ACROSS THE
REGION OVERNIGHT. SOME ADDITIONAL MINOR ACCUMS ARE POSSIBLE...ESP
FOR WEST FACING...UPSLOPE AREAS OF SOUTHERN VT...THE NORTHERN
BERKS...AND ALSO ACROSS THE SW DACKS...WHERE AN ADDITIONAL 1-3
INCHES OF SNOW COULD OCCUR. OTHERWISE...EXPECT WINDY AND COLD
CONDITIONS...WITH MOST MINS FALLING INTO THE SINGLE DIGITS TO LOWER
TEENS...WITH SOME SUBZERO MINS POSSIBLE ACROSS PORTIONS OF THE DACKS.
TUE-TUE NT...CONTINUED BLUSTERY ON TUE...WITH SCATTERED SNOW
SHOWERS/FLURRIES POSSIBLE...ESP AGAIN ACROSS UPSLOPE AREAS OF SW VT
AND NW MA...AS WELL AS ACROSS THE SW DACKS. OTHERWISE...FOR MAX
TEMPS...EXPECT MAXES TO REACH 15-20 DEGREES WITHIN THE
VALLEYS...WHILE HIGHER ELEVATIONS ONLY REACH 10-15. FOR TUE
NT...EXPECT PARTLY CLOUDY SKIES...WITH MINS FALLING INTO THE SINGLE
DIGITS IN MOST AREAS...WITH SUBZERO MINS POSSIBLE ACROSS PORTIONS OF
THE NORTH COUNTRY.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE CONTINUES TO DOMINATE THE WEATHER WEDNESDAY AND
THURSDAY WITH BELOW NORMAL TEMPERATURES. MEAN NORTHERN STREAM UPPER
TROUGH GRADUALLY LIFTS INTO EASTERN CANADA...AND FLAT UPPER RIDGING
BUILDS IN FROM THE WEST. AS COLD AIR RETREATS NORTH...WEAK UPPER
IMPULSES QUICKLY TRACK THROUGH THE REGION WITH LIGHT RAIN AND
SNOW...WITH THE RAIN MAINLY DURING THE DAY WHEN TEMPERATURES WARM.
THERE ARE SOME SUGGESTIONS FOR OTHER PRECIPITATION TYPES FRIDAY INTO
THE WEEKEND...WITH WARM LAYERS ALOFT AND COOLER TEMPERATURES AT THE
SURFACE...ESPECIALLY DURING THE ONSET OF WARM ADVECTION.
CONSIDERABLE DIFFERENCES IN TIMING AND STRENGTH OF UPPER IMPULSES IN
ALL SOURCES OF GUIDANCE...WITH SOME GUIDANCE SUGGESTION DRY FRIDAY
NIGHT INTO SATURDAY. BUT...AGAIN...IN THIS FLOW PATTERN...NOT
MAKING BIG CHANGES TO EXTENDED...AS UPPER IMPULSES CAUGHT IN QUICK
UPPER FLOW NOT RESOLVED WELL...SO WORDING PRECIPITATION AS
LIGHT...AND JUST CHANCES. WITH CLOUD COVER AND PATCHY LIGHT
PRECIPITATION AROUND...TEMPERATURES WILL GET A LITTLE ABOVE NORMAL
DURING THE DAY. WORDING AS MOSTLY CLOUDY THROUGH MUCH OF THE
PERIOD...BUT DEPENDING ON THE ONSET AND EXIT OF UPPER
IMPULSES...SOME PERIODS OF DRY WEATHER AND BREAKS OF SUN/CLEARING
POSSIBLE. QUITE A DIFFERENCE IN THE UPPER PATTERN EVOLUTION AROUND
DAY 6 AND BEYOND IN SOURCES OF GUIDANCE...JUST ANOTHER EXAMPLE OF
HOW LOW THE CONFIDENCE IS IN THE EXTENDED FORECAST TIME FRAME.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
A STRENGTHENING AREA OF LOW PRESSURE WILL REACH CAPE COD BY EARLY
THIS AFTERNOON...THEN CONTINUE NORTHEAST JUST OFF THE MAINE COAST
MONDAY AFTERNOON AND EVENING. VFR CONDITIONS WILL PREVAIL THROUGH
THE EARLY MORNING HOURS AT GFL AND ALB WITH DRY AIR IN LOW LEVELS OF
THE ATMOSPHERE AND NORTHERLY WINDS CONTINUING. AS OF NOW...SNOW IS
FALLING AT POU...AND LIFR VISIBILITIES AND CEILINGS WILL CONTINUE
THROUGH ABOUT 11Z...THEN A DRY SLOT WITH LIGHTER SNOWFALL WILL
AFFECT POU THROUGH ABOUT 15Z...WHEN THE NEXT HEAVY BATCH OF SNOW
ASSOCIATED WITH THE UPPER LOW AFFECTS POU...THROUGH ABOUT 20Z. THE
NORTHWEST EDGE OF THE AREA OF SNOW WILL FLIRT WITH ALB BY 11Z...BUT
IT WILL BE CLOSE. BASED ON THE CONTINUED DRY LOW LEVEL AIR ADVECTING
INTO THE REGION...HOLDING OFF SNOW UNTIL AFTER 12Z IN ALB AND
GFL...AND ACKNOWLEDGING SOME IFR VISIBILITIES AND CEILINGS FROM
ABOUT 12Z-13Z THROUGH ABOUT 22Z WITH THE SNOW FROM THE UPPER
LOW...BUT AGAIN...THE NORTHWEST EDGE OF THE PRECIPITATION COULD
WAVER 20-40 MILES ONE WAY OR ANOTHER WHICH WOULD BE THE DIFFERENCE
BETWEEN IFR IN SNOW AND VERY LITTLE IF ANYTHING. WILL HAVE A CLEARER
PICTURE FOR THE NEXT SET OF 12Z TAFS. SNOW EXITS THE REGION AFTER
22Z...BUT SOME SCATTERED SNOW SHOWERS COULD CONTINUE IN THE VICINITY
INTO THE EVENING. VISIBILITIES AND CEILINGS SHOULD JUST NUDGE INTO
VFR DURING THE EVENING. NORTHERLY WINDS WILL INCREASE THROUGH THE
EARLY MORNING HOURS TO 15 TO 20 KNOTS AND BECOME GUSTY CAUSING
BLOWING AND DRIFTING OF THE SNOW...WHICH COULD FURTHER REDUCE THE
VISIBILITY. WINDS WILL SHIFT TO THE NORTHWEST AND REMAINING GUSTY
THIS AFTERNOON AND EVENING.
OUTLOOK...
MON NIGHT...MVFR/VFR...CHC -SHSN.
TUE-THU...VFR...NO SIG WX.
THU NIGHT-FRI...VFR-MVFR. CHC -RA/-SN.
&&
.HYDROLOGY...
ANY ICE FLOWS ON STREAMS AND RIVERS IN THE REGION ARE EXPECTED TO
FREEZE IN PLACE DURING THE NEXT SEVERAL DAYS. TEMPERATURES WILL BE
WELL BELOW NORMAL UNTIL LATE IN THE WEEK WHICH WILL ALLOW REMAINING
ICE ON THE STREAMS AND RIVERS TO THICKEN AND IN SOME AREAS WHERE THE
ICE HAS BEEN FLUSHED OUT...FRAZIL ICE WILL START TO REFORM.
ANY PRECIPITATION THROUGH THE MID WEEK PERIOD WILL BE IN THE FORM OF
SNOW. SEE THE SHORT TERM FORECAST ABOVE FOR A DISCUSSION OF THE
STORM WHICH IS EXPECTED TO IMPACT THE REGION FROM SUNDAY EVENING
THROUGH MONDAY.
FOR DETAILS ON PAST REPORTED ICE JAM LOCATIONS PLEASE SEE OUR ICE
JAM REFERENCE ONLINE AT WWW.WEATHER.GOV/ALBANY.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR CTZ001-
013.
NY...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
NYZ043-053-054-059>061-063-064-084.
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR NYZ065-
066.
MA...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MAZ001-
025.
VT...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
VTZ013>015.
&&
SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...NAS
AVIATION...NAS
HYDROLOGY...GJMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EST MON MAR 2 2009 CTZ001-013-MAZ001-025-NYZ065-066-VTZ013>015-031200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 455 AM EST MON MAR 2 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL ACCUMULATIONS OF TWO INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE. NYZ043-053-054-059>061-063-064-084-031200- NORTHERN WASHINGTON-WESTERN RENSSELAER-EASTERN RENSSELAER- EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER- EASTERN ULSTER-SOUTHERN WASHINGTON- 455 AM EST MON MAR 2 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WASHINGTON...RENSSELAER...COLUMBIA...ULSTER...AND EASTERN GREENE COUNTIES IN EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL ACCUMULATIONS OF TWO INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE. NYZ032-033-038>042-047>052-058-082-083-031200- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN GREENE-NORTHERN FULTON- SOUTHEAST WARREN- 455 AM EST MON MAR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL REGION...THE LAKE GEORGE SARATOGA REGION...THE SCHOHARIE VALLEY...THE MOHAWK VALLEY...THE SOUTHERN ADIRONDACKS...AND SOUTHEAST CATSKILLS OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL ACCUMULATIONS OF TWO INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159116.